MAUDE Adverse Event Report: ARTHREX, INC. CAPSULECLOSE SCORPION; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ARTHREX, INC. CAPSULECLOSE SCORPION; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number CAPSULECLOSE SCORPION
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.If the device becomes available for evaluation, a follow-up report will be submitted.
 
Event or Problem Description
It was reported during a hip procedure, after insertion the tip of the ar-16992, scorpion broke off.The surgeon used graspers to remove the broken piece.The case was completed using a competitor product.The incident added 15 minutes to the procedure requiring additional anesthesia.
 
Additional Manufacturer Narrative
Complaint confirmed.One unpackaged ar-16992, batch 80163 capsuleclose scorpion was received for investigation.Visual inspection identified that the 118-204 shear pin, 910-019 suture clip, and the 910-021 suture clip spring components had broken off of the distal tip of the scorpion.The fragments generated during this event were not returned for analysis.Functional testing revealed that squeezing the finger allowed the tissue clamp assembly to advance as intended, although usability was impeded by the lack of tip components present.Heavy discoloration, oxidation, and general wear was noted across the entirety of the device.This is consistent with the age of the device.The precise cause of the event remains undetermined.Probable causes include user applied mechanical damage to the distal end of the device, and/or wear and tear damage incurred over years of repeated usage based on the manufacture date, leading to the eventual breakage experienced.

Brand Name
CAPSULECLOSE SCORPION
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key11990327
Report Number1220246-2021-03247
Device Sequence Number19875414
Product Code LXH
UDI-Device Identifier00888867212688
UDI-Public00888867212688
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 08/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCAPSULECLOSE SCORPION
Device Catalogue NumberAR-16992
Device Lot Number80163
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/24/2021
Supplement Date Received by Manufacturer05/24/2021
Initial Report FDA Received Date06/14/2021
Supplement Report FDA Received Date08/04/2021
Patient Sequence Number1